Public health officer issues warning over illicit street fentanyl

Public health officer issues warning over illicit street fentanyl
Illicit fentanyl, otherwise known as “greenies.”Photo: Yellowknife RCMP G Div. Unit.

Increasing usage of street fentanyl, often referred to as “greenies,” in the territory’s southern neighbours has led the chief public health officer to issue an advisory about the dangers of the drug in the NWT.

Dr. André Corriveau said he was prompted to make the statement after learning of a rise in the popularity of fentanyl in British Columbia and Alberta over the last three years, of which evidence can now also be seen in the NWT.

Illicit fentanyl – often sold in the form of green pills – is more toxic than other opioids and is very lethal; a small quantity of the drug can result in overdose or death, even with the first use.

“They had a very sharp increase in 2014 for deaths with the fentanyl analogue that are mixed in with what people think is Oxycontin or heroin,” Corriveau said. “In the NWT we’re never very far because there’s a lot of travel back and forth and our source of drugs is usually from B.C. or Alberta.”

A document prepared by the B.C. Coroner’s Service states that toxicological testing had linked at least 24 deaths in 2014 to fentanyl use. A year before that, 51 deaths were found to be related to the drug, a steep increase from the 15 deaths recorded in 2012.

A similar pattern has been uncovered in Alberta. The province’s chief medical examiner catalogued 29 deaths in 2012 where fentanyl was the cause or contributing factor. In 2013, that number rose to 66 fatalities, followed by 61 cases last year.

In 2014, Corriveau said, three deaths in the NWT were linked to the heavy opioid.

This isn’t a problem that’s new to the North, according to the RCMP.

“The G Division RCMP are aware that fentanyl has a presence in Yellowknife,” said RCMP spokesperson Elenore Sturko. “We have made seizures of the substance. In August 2014 we made a significant seizure and laid charges for trafficking it. Investigators are aware that the drug is being brought here from larger centres like Vancouver.”

Anyone who suspects an overdose is asked to contact their local health centre or emergency unit. Signs and symptoms of overdose can include slow or absent breathing, blue lips and nails, a lack of movement or consciousness, choking and/or cold and clammy skin.

“If people know someone who is unfortunately using illicit drugs, it is important that they too have a discussion and inform that person about the risk of this substance,” Sturko said.

Leave a Comment

You must be logged in to post a comment.

Social Networks